Idaho, 2014

Hail in Idaho, September 26, 2014

September 26, 2014 · NWS PIH · 1 event in 1 county or zone

One inch hail fell in Shelley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail fell in Shelley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 26, 12:33 PM MST, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 26, 12:33 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
133 PM MDT FRI SEP 26 2014

.SHORT TERM...TONIGHT THROUGH MONDAY.

A STRONG LOW PRESSURE SYSTEM OVER NORTHERN CALIFORNIA WILL SLOWLY
APPROACH THE AREA STARTING TONIGHT. THIS LOW PRESSURE SYSTEM WILL
PUMP MONSOONAL MOISTURE CURRENTLY OVER THE SOUTHWESTERN U.S. INTO
EASTERN IDAHO. THE AREA WILL SEE A PROLONGED RAIN EVENT WITH THE
HEAVIEST RAIN FALLING ON SATURDAY. GENERALLY THE AREA WILL SEE
BETWEEN 1 TO 2 INCHES OF RAIN. THERE WILL BE SOME ISOLATED POCKETS
IN EXCESS OF 3 INCHES MOST LIKELY ACROSS THE SOUTHEASTERN
MOUNTAINS. WILL NOT ISSUE A FLASH FLOOD WATCH BECAUSE THE LONG
DURATION OF THE RAIN SHOULD PREVENT ANY WIDESPREAD SERIOUS ISSUES.
HOWEVER A FEW BURN SCARS COULD HAVE SOME MUD/DEBRIS FLOWS.
THUNDERSTORMS WILL PROBABLY REMAIN RELATIVELY ISOLATED BECAUSE OF
THE EXTENSIVE CLOUD COVER. THE BEST CHANCE FOR STORMS WILL BE THIS
EVENING OVER SOUTHEAST IDAHO WHERE THE COLD FRONT IS CURRENTLY
SITUATED. SATURDAY WILL BE RAINY ALMOST THE ENTIRE DAY AS THE MAIN
RAIN BAND SLOWLY MARCHES ACROSS EAST IDAHO. A DRY SLOT WILL TRY TO
WORK INTO THE REGION ON SUNDAY. THIS COULD PRODUCE SOME DRY TIME
SUNDAY MORNING...BUT EXPECT SHOWERS TO FILL BACK IN BY SUNDAY
AFTERNOON. THE LOW WILL BE OVERHEAD ON MONDAY...SLOWLY MOVING INTO
WYOMING BY MONDAY NIGHT. THIS WILL PRODUCE SHOWERS EARLY IN THE
DAY...BUT THE RAIN COULD BECOME MORE WIDESPREAD BY AFTERNOON AS
THE NAM/GFS ARE HINTING AT A SIGNIFICANT BATCH OF RAIN MOVING INTO
THE AREA ON THE BACK SIDE OF THE LOW.

VALLE

.LONG TERM...TUESDAY THROUGH NEXT FRIDAY. UPPER LOW WILL CONTINUE TO
MOVE EAST ON TUESDAY AND SHOWERS MAY LINGER ALONG THE DIVIDE AND ON
THE ID/WY BORDER. OTHERWISE...THE OVERALL PATTERN FOR WEDNESDAY AND
BEYOND LOOKS TO BE SHIFTING TO A NORTHWEST FLOW AS A RIDGE BUILDS
ALONG THE CALIFORNIA COAST.  DRY AND NEAR NORMAL TEMPERATURES ARE
EXPECTED FOR MID TO LATE NEXT WEEK. EP

&&

.AVIATION...EXPECT SHOWERS TO AFFECT TAF SITES AFTER 00Z THIS
EVENING AND SHOULD CONTINUE OFF AND ON THROUGH SUNDAY.   EXPECT
OCCASIONAL MVFR CEILINGS DURING THE DAY ON SATURDAY INTO SUNDAY AS
WELL.  DO NOT EXPECT STRONG WINDS WITH THE PRECIPITATION.
GK

&&

.FIRE WEATHER...AN UPPER LEVEL LOW WILL MOVE ON SHORE INTO
CALIFORNIA THIS AFTERNOON AND SOUTHERLY FLOW AHEAD OF IT WILL
SPREAD EXTENSIVE MOISTURE INTO IDAHO.   EXPECT RAIN SHOWERS TONIGHT
THROUGH SUNDAY ACROSS THE ENTIRE DISTRICT WITH WETTING RAINS
EXPECTED EVERYWHERE.  WITH THE RAIN MUCH COOLER TEMPERATURES WILL
MOVE INTO THE REGION WITH HIGH HUMIDITY THROUGH THE WEEKEND.  EXPECT
SOME DRYING NEXT WEEK BUT WILL STILL HAVE A CHANCE OF SHOWERS
THROUGH WEDNESDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Sep 26, 5:34 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
634 PM MDT FRI SEP 26 2014

IDZ017-020-021-270115-
BINGHAM ID-BUTTE ID-POWER ID-BANNOCK ID-BLAINE ID-
634 PM MDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 715 PM MDT

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND
STATION OBSERVATIONS CONFIRM A STRONG THUNDERSTORM NEAR
ABERDEEN..MOVING NORTH AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SPRINGFIELD...
   PINGREE...
   ROCKFORD...
   MORELAND...

LAT...LON 4288 11328 4337 11307 4324 11237 4275 11262
      4273 11271
TIME...MOT...LOC 0033Z 202DEG 43KT 4302 11282

EP
Special weather statement, Sep 26, 5:50 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
650 PM MDT FRI SEP 26 2014

IDZ020-021-032-270145-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
650 PM MDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 745 PM MDT

AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF SPRINGFIELD..MOVING NORTH AT 50
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MORELAND...
   TABER...
   SOUTHEAST INL...
   MUD LAKE...

LAT...LON 4286 11237 4283 11243 4309 11297 4333 11299
      4350 11356 4396 11290 4368 11187
TIME...MOT...LOC 0050Z 197DEG 41KT 4320 11270

EP
Special weather statement, Sep 26, 6:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
700 PM MDT FRI SEP 26 2014

IDZ017-021>023-270145-
CARIBOU ID-MINIDOKA ID-ONEIDA ID-POWER ID-CASSIA ID-BANNOCK ID-BLAINE
ID-
700 PM MDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 745 PM MDT

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF BLACK PINE..MOVING NORTH AT 40
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HOLBROOK...
   FORT HALL BANNOCK PEAK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4199 11351 4270 11365 4271 11193 4199 11233
TIME...MOT...LOC 0100Z 202DEG 33KT 4217 11290

HINSBERGER

The radar

The Pocatello radar (KSFX), 54 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bingham

When
September 26, 6:30 PM MST to 6:40 PM MST
Where
Bingham County, Shelley
Measured
1 in hail
Reported by
Public
Coordinates
43.370, -112.120

One inch hail fell in Shelley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544073.